Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jan 31, 1998, 3:57 AM CST for Baylor County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 31, 1998, 3:57 AM CST (09:57 UTC)
- Expired
- Jan 31, 1998, 4:30 AM CST
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Baylor County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 4:00 AM CST | Hail 0.88 | Bomarton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 10.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
462
WUUS1 KOKC 311000 RRA
SVROKC
TXC023-311030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CST SAT JAN 31 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL 430 AM CST FOR PEOPLE IN THE FOLLOWING COUNTY
IN NORTHWEST TEXAS
BAYLOR
INCLUDING THE FOLLOWING LOCATIONS
RED SPRINGS...BOMARTON AND LAKE KEMP
AT 357 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LAKE KEMP...MOVING NORTH
NORTHEAST AT 20 MILES PER HOUR.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES.
HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROADWAY.
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY.
VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR. SEEK SHELTER
INDOORS...AWAY FROM WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 3:30 AM CST, 27 minutes earlier.
Area forecast discussion, Jan 31, 3:30 AM CST, 27 minutes before
FPUS3 KOKC 310951 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 AM CST SAT JAN 31 1998 FAIRLY WIDESPREAD TRW MOVING THRU N TX COUNTIES INTO SW OK THIS MORNING WITH A FEW STG TO SVR STMS. UPR SYS MOVING OUT OF NM INTO W TX SHUD CONT ON TO THE NE TODAY. MOISTR CONTS TO SURGE NWD MAINLY THROUGH WRN SECS THIS MORNING BUT SHUD SPREAD OVER THE RMDR OFTHE FA DURING THE DAY. AS UPR SYS APCHS EXPECTED WIDESPREAD RW/TRW TO SPREAD EWD OVER THE AREA TODAY. EXPECT PRECIP TO END IN THE SW THIS AFTN AND GRDLY END FROM THE SW OVER MUCH OF THE AREA TONIGHT. WILL KEEP SOME LO POPS IN THE E FOR A FEW LINGERING SHOWERS SUNDAY MORNING. CDFNT WORKS ITS WAY INTO WRN SECS LATE TODAY AND THEN THRU MUCH OF THE AREA TONIGHT AND INTO THE SE SUNDAY. MOS TMPS GENLY IN THE BALLPARK WITH A FEW MINOR ADJ. FCSTID = 02 OKC 55 40 51 35 / 80 60 20 10 HBR 58 38 53 32 / 100 20 10 10 SPS 61 42 57 36 / 100 30 10 10 GAG 53 30 49 26 / 80 40 10 10 PNC 56 40 50 33 / 60 80 20 10 DUA 62 50 45 56 / 60 80 30 10 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:11 AM CST | Severe Thunderstorm Warning | OUN | Baylor | 34 min |
| Jan 31, 3:39 AM CST | Severe Thunderstorm Warning | OUN | Knox | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.